How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2398
Experience:  MS Ophthalmology with 13 years of surgical expereince
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

Im a 36 y/o male who was recently diagnosed with 2 small cataracts

Resolved Question:

I'm a 36 y/o male who was recently diagnosed with 2 small cataracts one in each eye. I have seen two ophthalmologists for different opinions on the matter. Doctor 1 who is generally an alarmist gave me a glaucoma scare and swore the cataracts were from my daily use of Rhinocort Aqua nose spray (2 sprays ea nostril per day) and said I should stop using it. I have been on the nose spray since Feb 2005 and the cataracts developed sometime between my last visit in June 2009 to Feb 2010. I get treated for a dry eye condition with Restasis eyedrops.

The second doctor who had far more advanced equipment in his office did extensive tests to rule out glaucoma or signs of glaucoma. These include a machine to test the thickness of my cornea (normal), pressure tests (normal 12 in left eye, 14 in right) and a machine that takes pictures of the optic nerve (normal). His opinion of the cataracts was quite different. With glaucoma ruled negative he doesn't view cataracts as a serious condition. He estimated my current cataracts wouldn't start to be a problem for me for approx 5 years, 2 at worst he said. He explained it as a simple surgery to remove. I asked him his opinion on the Rhinocort and he didn't take the opinion that it definitely was the cause. He said if it's something that you need for your sinusitis and rhinitis he's not concerned about me being on it. He said if it was a case where you just started Rhinocort and cataracts appeared soon after then he could say with better certainty that was the cause.

My question is how common is it for Rhinocort to cause cataracts and especially almost 5 years after starting use? I am pretty miserable without it but if it's going to continue to cause eye problems like this I will try to get off it and see an ear, nose throat doctor to see if a non-steroidal treatment is available although from my past experience only the steroid sprays worked, not any of the antihistamine pills, sprays or decongestants. What im really trying to gauge is if im taking too much of a risk to my eye health staying on Rhinocort. Thanks for your response.
Submitted: 6 years ago.
Category: Eye
Expert:  Dr. A.S. Desai replied 6 years ago.

Corticosteroids do tend to cause cataracts when used over a long duration. Even nasal sprays tend to cause absorption into the systemic circulation and have effect on the eyes but the concentration would be less to cause cataracts. Cataracts tend to occur more so with chronic oral or topical(eye drops) steroid preparations. Steroid induced cataracts are typically the posterior subcapsular type involving the posterior girdle of the lens.

As of now your cataracts do not require urgent removal probably because they are not coming in the way of your vision. You will need surgery if they tend to become progressive and involve the visual axis.

I don't think stopping the nasal spray would be the treatment or preventive measure for the progression of cataracts. Instead you can regularly get your eyes examined once in 6 months for the status of cataracts and get operated when they are more mature.

Thanks and best wishes

If you are satisfied with the answer , please press the accept button so that I get my dues.

A bonus and positive feedback are welcome.

Dr. A.S. Desai and other Eye Specialists are ready to help you

Related Eye Questions